Alert archive / Michigan / Wind Advisories in 2017
Wind Advisory 9, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Nov 28, 2017, 4:02 AM EST for Houghton County, Keweenaw County, Michigan. It took effect at Nov 28, 2017, 12:00 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 28, 2017, 4:02 AM EST (09:02 UTC)
- In effect from
- Nov 28, 2017, 12:00 PM EST
- Expired
- Nov 28, 2017, 10:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WWUS73 KMQT 280902 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 402 AM EST Tue Nov 28 2017 ...WINDY OVER THE KEWEENAW PENINSULA THIS AFTERNOON AND EVENING... MIZ001-003-281730- /O.NEW.KMQT.WI.Y.0009.171128T1700Z-171129T0300Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 402 AM EST Tue Nov 28 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EST THIS EVENING... The National Weather Service in Marquette has issued a Wind Advisory, which is in effect from noon today to 10 PM EST this evening. Hazardous Weather: * Expect west winds to gust to 45 to 50 mph this afternoon and evening. * Winds will be strongest between 3 pm and 7 pm. Impacts: * The strong winds may break small tree limbs and cause isolated power outages. * Any unsecured, loose objects outside, such as holiday decorations, will be easily blown about by the winds. * The strong winds will make driving high profile vehicles difficult, especially in open areas exposed to west winds. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ Rolfson
1 follow-up statement
139 WWUS73 KMQT 282031 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 331 PM EST Tue Nov 28 2017 ...WINDY CONDITIONS CONTINUE OVER THE KEWEENAW PENINSULA THROUGH THIS EVENING... MIZ001-003-290300- /O.CON.KMQT.WI.Y.0009.000000T0000Z-171129T0300Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 331 PM EST Tue Nov 28 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... Hazardous Weather: * Expect west winds to gust to 45 to 50 mph through this evening. * Winds will be strongest between 3 pm and 9 pm. Impacts: * The strong winds may break small tree limbs and cause isolated power outages. * Any unsecured, loose objects outside, such as holiday decorations, will be easily blown about by the winds. * The strong winds will make driving high profile vehicles difficult, especially in open areas exposed to west and northwest winds. * High waves of 10 to 12 feet on the western side of the Keweenaw Peninsula may cause minor beach erosion. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ Ritzman
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Nov 28, 12:37 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Nov 28, 12:37 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1237 AM EST Tue Nov 28 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM EST MON NOV 27 2017
...Becoming windy this evening over northern Upper Michigan...
Strong upper jet crashing across the Conus pushes large ridge across
the eastern half of Conus into Tue while upper trough split into two
pieces move from Hudson Bay/Upper Great Lakes and across the
southern Plains. Main sfc low currently along Manitoba and
Saskatchewan border at 988mb deepens to 980-985mb over southern
Hudson Bay by 12z Tue then moves to eastern Hudson Bay by 00z Wed.
Sfc cold front swings across Upper Michigan late tonight into Tue
morning. Ahead of the cold front, expect a windy night to develop
over the northern forecast area. Low-level jet ahead of the front
from the south maxes out 60-65 kts H9-H85 per RAP/HRRR. Stability
shortcomings with warm air advection strengthening inversion but
large area of 4-6mb/3 hr pressure falls sliding ahead of the Canada
sfc low should enhance the south winds. Strongest winds expected in
the higher terrain and downslope areas near Lk Superior (Ontonagon,
Big Bay, Copper Harbor, Marquette, Munising and Grand Marais) this
evening through early overnight. Despite stable low-levels, such a
strong jet and pressure falls north of here resulted in hoisting a
wind advisory for all zones bordering Lk Superior tonight. Winds
diminish briefly late tonight as low-level jet and pressure falls
move east of Lk Superior. Temps will be on a steady rise through the
night reaching low to mid 40s by daybreak on Tue.
Cold front crosses Upper Michigan Tue morning. Initial impact of the
front will be a wind shift to the west. Winds will become windy on
the Keweenaw and could reach advy level gusts in the aftn as cold
air advection deepens mixed layer. Breezy elsewhere once winds turn
westerly. Some clouds through the day as the front moves through but
precip chances look only marginal for the east. Upper jet sliding by
may enhanced the mid-level moisture/lift enough to lead to some
light rain in the east. Colder air moving in for the northwest does
result in enough over-water instability by end of day, but soundings
look very mixed and dry below cloud base around 5kft. If there is
any lake effect precip would be rain/snow showers turning to snow by
sunset. Highs on Tue will be warmer than today due to deeper mixing
and such a warm start in the morning. Could see some low 50s in the
south central and east areas that downslope near Lk Superior such as
Munising and Grand Marais.
.LONG TERM...(Tuesday night through Monday)
Issued at 355 PM EST MON NOV 27 2017
Gusty winds expected over portions of the Upper Peninsula
near the Lake Superior shore Tuesday evening.
Tuesday night: Cold advection behind the cold front moving through
late tonight/early Tue will continue into Tue night as the 850 mb
thermal trough with temps to -10C to -12C moves across Lake
Superior. Winds out of the northwest will effectively keep the
marginal lake effect rain and snow mix over the Keweenaw Peninsula
and eastern Lake Superior. The CAA into the area will also lead to
yet another period of breezy conditions across the U.P. and
especially closer to Lake Superior due to increased overwater
instability/mixing. The northwesterly winds may gust as high as 40
mph over the Keweenaw Peninsula and near Grand Marias Tuesday
evening.
Wednesday through Thursday: High pressure is progged to build into
the Upper Great Lakes overnight Tuesday night through the day
Wednesday allowing for continued dry conditions under partly cloudy
skies. Models indicate another cold front will slide through the
Upper Great Lakes Thursday. However, models differ on the amount of
moisture ahead of the front with the 12Z NAM soundings drier than
the 06Z/12Z GFS. As a result the 12Z NAM shows little to no pcpn
with this system Wed night into Thu, while the GFS/ECMWF shows mixed
pcpn into mainly central Upper Mi. GFS/ECMWF indicates the potential
for some light freezing rain late Wednesday night over central
portions of the U.P. as an elevated warm layer noses in around
850mb. Surface temperatures are expected to be near freezing,
however, the precipitation should remain fairly light. Only minor
ice accumulations are expected and mainly on elevated surfaces.
Highs on both days will be above normal, in the mid to upper 30s to
around 40.
Friday through Sunday: Models are in fair agreement that the area
will be under a zonal to slight ridging pattern through this time
period with our area influenced mainly by mean high pressure through
at least Sunday. This will keep fairly quiet weather and relatively
mild conditions in the forecast through this time period. Models do
show a shortwave trough moving through the region Fri night into Sat
but given weak forcing and limited moisture not expecting a lot in
way of pcpn.
Models indicate the next potential pattern shift could occur next
Monday although they differ on the timing of the next approaching
system with the ECMWF and Canadian quicker than the GFS. At this
point will stick with a consensus of the models which should bring
in next chc of mixed pcpn Sun night into Mon mainly in the form of
rain/snow.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1234 AM EST TUE NOV 28 2017
VFR conditions should prevail through the fcst period. Otherwise at
all the TAF sites, the main story will be the winds. While inversion
will limit sfc gusts to mostly the 20-30kt range overnight, the
inversion will lead to LLWS as strong low-level jet translates
across the area. Though winds diminish at KIWD and KSAW late in
the night, expect winds to increase today at KCMX as winds shift
to the west behind a cold front. Gusts at KCMX could reach 35
knots late morning into the afternoon.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 319 PM EST MON NOV 27 2017
This week, the Upper Lakes will remain under a quick progression of
weather systems bringing bouts of stronger winds. Strongest low pres
this week will pass e across northern Ontario on Tue. Expect
southerly gales across central and eastern Lake Superior this
aftn/tonight ahead of the low and associated cold front and then w
to nw gales in its wake for Tue/Tue evening. Winds will diminish to
light for a brief time early Wed as high pres ridge passes. Winds
will then ramp up again Wed aftn thru Thu due to another low pres
trof passing across Lake Superior early Thu. At this point, winds
are expected to fall just short of gales with this system, but that
could change, especially considering the active pattern currently
underway. Winds will diminish some for Fri.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory until 4 AM EST /3 AM CST/ early this morning for
MIZ001>007-009-084.
Lake Superior...
Gale Warning until 5 AM EST Wednesday for LSZ244-245-264>267.
Gale Warning until 4 AM EST early this morning for LSZ248>251.
Gale Warning from 6 PM this evening to 5 AM EST Wednesday for
LSZ249>251.
Gale Warning from noon today to 10 PM EST this evening for
LSZ246>248.
Gale Warning from 7 AM EST /6 AM CST/ this morning to 10 PM EST
/9 PM CST/ this evening for LSZ162-240>243-263.
Lake Michigan...
Gale Warning until 7 AM EST this morning for LMZ221-248-250.
&&
SHORT TERM...JLA
LONG TERM...Voss
AVIATION...JLB
MARINE...ROLFSONHazardous weather outlook, Nov 27, 3:52 PM EST, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 352 PM EST Mon Nov 27 2017 MIZ001>007-009>014-084-085-281200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 352 PM EST Mon Nov 27 2017 /252 PM CST Mon Nov 27 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Southerly winds to 30 mph with gusts to 50 mph are expected tonight across portions of northern Michigan...especially along the shores of Lake Superior. See the latest wind advisory statement for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday West winds gusts between 35 and 45 mph are possible over the west half of the Upper Peninsula, especially over the Keweenaw Peninsula, Tuesday afternoon into Tuesday evening. Waves of 9 to 13 feet are possible along the west side of the Keweenaw Tuesday afternoon and for areas east of Munising along the Lake Superior beaches Tuesday night. Minor beach erosion is possible. Light freezing rain is possible over the central Upper Peninsula late Wednesday night and early Thursday morning. Only minor ice accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-281200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 352 PM EST Mon Nov 27 2017 /252 PM CST Mon Nov 27 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Southerly gales of 40 to 45 knots are expected tonight over the central and eastern Lake Superior. See the latest Lake Superior forecast and marine weather product for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday West to northwest gales to 40 knots are expected over all of Lake Superior Tuesday and Tuesday night. See the latest Lake Superior forecast and marine weather product for further details. Northwest gale force gusts to 35 knots are possible Thursday over the east half of Lake Superior. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-281200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 352 PM EST Mon Nov 27 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight South to southwest gales to 35 knots are expected tonight, especially near the open lake. See the latest Lake Michigan forecast and marine weather product for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Voss
In the hours before
Local storm report, Nov 27, 10:38 PM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1038 PM EST MON NOV 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM NON-TSTM WND GST 54 N EAGLE HARBOR 48.22N 88.37W
11/27/2017 M52 MPH LSZ264 MI BUOY
UPDATED PEAK GUST AT PASSAGE ISLAND - ISLE
ROYALE.
&&
KLUBERLocal storm report, Nov 27, 10:47 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1047 PM EST MON NOV 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM NON-TSTM WND GST 1 ESE MARQUETTE 46.55N 87.38W
11/27/2017 M42 MPH MARQUETTE MI BUOY
PEAK GUST THIS EVENING AT THE MARQUETTE
COAST GUARD STATION.
0846 PM NON-TSTM WND GST 54 N EAGLE HARBOR 48.22N 88.37W
11/27/2017 M49 MPH LSZ264 MI BUOY
UPDATED PEAK GUST AT PASSAGE ISLAND - ISLE
ROYALE.
0950 PM NON-TSTM WND GST 10 SE FORD RIVER 45.58N 87.00W
11/27/2017 M42 MPH LMZ221 MI MESONET
PEAK GUST AT MINNEAPOLIS SHOAL LIGHT IN
NORTHERN GREEN BAY.
&&Local storm report, Nov 27, 10:51 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1051 PM EST MON NOV 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM NON-TSTM WND GST 5 NW BESSEMER 46.53N 90.13W
11/27/2017 M46 MPH GOGEBIC MI AWOS
UPDATED PEAK GUST THIS EVENING AT THE
IRONWOOD AIRPORT.
&&
KLUBERLocal storm report, Nov 27, 11:06 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1106 PM EST MON NOV 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM NON-TSTM WND GST 1 ESE COPPER HARBOR 47.47N 87.88W
11/27/2017 M51 MPH KEWEENAW MI ASOS
UPDATED PEAK GUST THIS EVENING AT COPPER
HARBOR.
0855 PM NON-TSTM WND GST 5 NW BESSEMER 46.53N 90.13W
11/27/2017 M46 MPH GOGEBIC MI AWOS
UPDATED PEAK GUST THIS EVENING AT THE
IRONWOOD AIRPORT.
0954 PM NON-TSTM WND GST 1 ESE MARQUETTE 46.55N 87.38W
11/27/2017 M42 MPH MARQUETTE MI BUOY
PEAK GUST THIS EVENING AT THE MARQUETTE
COAST GUARD STATION.
0950 PM NON-TSTM WND GST 10 SE FORD RIVER 45.58N 87.00W
11/27/2017 M42 MPH LMZ221 MI MESONET
PEAK GUST AT MINNEAPOLIS SHOAL LIGHT IN
NORTHERN GREEN BAY.
0733 PM NON-TSTM WND GST ONTONAGON 46.87N 89.32W
11/27/2017 M38 MPH ONTONAGON MI MESONET
PEAK GUST FROM MDOT STATION ONTONAGON.
0933 PM NON-TSTM WND GST 54 N EAGLE HARBOR 48.22N 88.37W
11/27/2017 M52 MPH LSZ264 MI BUOY
UPDATED PEAK GUST AT PASSAGE ISLAND - ISLE
ROYALE.
0802 PM NON-TSTM WND GST SILVER CITY 46.83N 89.57W
11/27/2017 M46 MPH ONTONAGON MI MESONET
UPDATED PEAK GUST FROM MDOT STATION SILVER
CITY.
0754 PM NON-TSTM WND GST 28 ESE KEWEENAW POINT 47.18N 87.22W
11/27/2017 M51 MPH LSZ266 MI C-MAN STATION
UPDATED PEAK GUST AT STANNARD ROCK.
0744 PM NON-TSTM WND GST 1 WNW WAKEFIELD 46.48N 89.95W
11/27/2017 M38 MPH GOGEBIC MI MESONET
PEAK GUST AT MDOT STATION WAKEFIELD.
&&
KLUBERThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 10:43 PM EST | Small Craft Advisory | MQT | 30 hr | |
| Nov 28, 4:08 PM EST | Gale Watch | MQT | 12 hr | |
| Nov 28, 4:08 PM EST | Small Craft Advisory | MQT | 17 hr |
Nearby
Wind Advisories in Michigan, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.